Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Twin Cities, MN

August 5, 2021Redwood County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 5, 2021, 5:36 PM CDT for Redwood County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2021, 5:36 PM CDT (22:36 UTC)
Expired
Aug 5, 2021, 6:15 PM CDT
In force
39 min
Issued by
NWS Twin Cities, MN
Hail
0.50 in
Wind
40

County Redwood County, MN

The radar

The Sioux Falls radar (KFSD), 139 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

027 
WWUS83 KMPX 052236
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
536 PM CDT Thu Aug 5 2021
 
MNZ073-052315-
Redwood MN-
536 PM CDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of southern Redwood
County through 615 PM CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Tracy, or 14 miles southeast of Marshall, moving
east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Walnut Grove around 550 PM CDT.

Other locations in the path of this storm include Lamberton.

This includes the following highways...
 U.S. Highway 14 between mile markers 44 and 68.
 U.S. Highway 71 between mile markers 52 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4449 9559 4439 9502 4428 9507 4427 9511
      4420 9511 4419 9540 4420 9560
TIME...MOT...LOC 2236Z 289DEG 24KT 4434 9554 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

TDH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 5, 4:00 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 5, 4:00 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
400 PM CDT Thu Aug 5 2021

.SHORT TERM...(This evening through Friday night)
Issued at 358 PM CDT Thu Aug 5 2021

Breaks within the mid to high level stratus deck are allowing
sufficient surface heating to develop cumulus clouds across central
MN. It is anticipated that scattered showers and thunderstorms will
develop from this cumulus field later this afternoon as a cold front
(stretching northeast SD to northwest MN) slides east. Current
thinking is thunderstorm development will be most favored from
central to east-central MN (closer to the mid-level shortwave).
Though, the MPX radar is currently detecting a cell near MML so
additional development near RWF may be possible. Forecast
mesoanalysis surface-based CAPE shows 2000 to 3000 J/kg across much
of southern MN by this afternoon. This gives concern that
thunderstorm updrafts could be on the stronger side. However,
vertical wind shear is low (20 knots or less) so an organized storm
mode is not favored. Instead, convection will likely grow
multicellular relatively quickly. Still, one or two storms could be
on the stronger side and, as such, the Storm Prediction Center has
placed much of southern MN into northwest WI in a Marginal risk for
damaging winds and large hail. This activity will move southeast
with time, eventually dissipating late tonight over WI and northern
IA. Rainfall amounts will be very dependent on where storms track
with areas encountering storms possibly seeing a quick half inch to
three-quarters of an inch. Otherwise, places where storms avoid will
likely receive nothing. Lows tonight are forecast in the low to mid
60s.

Clouds will lessen Friday as mid-level shortwave ridging shifts east
into the Upper Midwest. Aside from hazy skies (from wildfire smoke)
still being present, Friday should be relatively nice with clearing
skies and light winds. Highs are forecast in the 80s with upper 80s
expected in southwest MN. Unsettled weather begins to return Friday
night as a southerly LLJ sets up over the Central Plains ahead of
another approaching wave. Lows will be on the warmer side in the mid
to upper 60s. With good moisture and warm-air advection forecast
across the eastern Dakotas and southwest MN, cloud cover will
increase during Friday night. Guidance also hints at the development
of showers and thunderstorms along the nose of the LLJ. If this
precip materializes, it will travel eastward potentially meaning
more much needed rainfall for our CWA into Saturday morning.

.LONG TERM...(Saturday through Thursday)
Issued at 358 PM CDT Thu Aug 5 2021

The long term period will start on an active note with showers and
storms throughout much of the day Saturday. A fairly strong 850mb
LLJ looks to be surging up from the south ahead of a trough over the
Dakotas. As mentioned in the short term discussion, this would
likely lead to some widespread showers and a few rumbles of thunder
Saturday morning. The better chance for some strong to severe storms
will be during the late afternoon and evening, but the question will
be how well things recover following any morning activity. Plenty of
Gulf moisture streaming into the area with the strong 850mb jet
throughout the day, with forecast soundings advertising PWATs of 1.5
to near 2 inches will help increase instability across the region.
However, lingering cloud cover may prevent stronger surface heating
and prevent further destabilization. A surface low will approach the
area during the afternoon with better forcing to follow, but there
are still model discrepancies on the track of this feature. Another
limiting factor could be the amount of shear present, which looks to
be lacking at this point in time. This is a long winded way to say
that there is still plenty of uncertainty with an organized severe
threat for Saturday, but we should at least see some much needed
rainfall. QPF totals could exceed an inch in some areas from early
Saturday through the overnight.

Showers look to linger into the second half of the weekend as the
trough moves to the east. This will be especially true for the
eastern two thirds of our CWA, who could see another 0.25 inch of
rainfall before showers end late in the evening. Model disagreement
continues as we start the work week, so have kept daily broad brush
low PoPs for now with continued heat and humidity.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1235 PM CDT Thu Aug 5 2021

Scattered rain showers will continue into the early afternoon at EAU.
Another round of scattered thunderstorms is expected to develop from
southwest to central MN late this afternoon. Have included a TEMPO
group of TSRA for terminals most likely to see thunderstorms as the
activity tracks east-southeast. This precip should dissipate by late
evening. Tonight onward: For MN terminals, sky cover and cigs will
improve. For RNH and EAU, models signal deteriorating cigs and
visibility between 10-13z Friday morning. This is especially true for
EAU where IFR cigs of 700 feet and MVFR visibilities are possible.
Southerly winds will slow in speed this evening becoming light and
variable overnight.

KMSP...The main concern is the potential for a thunderstorm this
evening. As such, have included a TEMPO for TSRA and reduced
visibilities from 00z to 03z tonight. Afterwards, sky cover will
improve with VFR conditions expected Thursday night into Friday.

/OUTLOOK FOR KMSP/
Sat...Chc TSRA/MVFR, becoming likely in the evening.
Wind SSE 10-20 kts.
Sun...VFR. Chc TSRA/MVFR. Wind S 10-15 kts.
Mon...VFR. Wind SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...CTG
LONG TERM...Dye
AVIATION...CTG
Hazardous weather outlook, Aug 5, 4:14 AM CDT, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
414 AM CDT Thu Aug 5 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
060915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
414 AM CDT Thu Aug 5 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

A few thunderstorms will be possible today across MN and WI. An
isolated severe thunderstorm is possible, particularly in the
afternoon and evening across south and central Minnesota. The
main threats are damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There will be periodic thunderstorm chances from Friday evening
through Sunday evening. At this time, severe weather is not
expected Friday but a few severe thunderstorms could be possible
on Saturday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening.

In the hours before

Special weather statement, Aug 5, 5:36 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
536 PM CDT Thu Aug 5 2021

MNZ073-052315-
Redwood MN-
536 PM CDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of southern Redwood
County through 615 PM CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Tracy, or 14 miles southeast of Marshall, moving
east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Walnut Grove around 550 PM CDT.

Other locations in the path of this storm include Lamberton.

This includes the following highways...
 U.S. Highway 14 between mile markers 44 and 68.
 U.S. Highway 71 between mile markers 52 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4449 9559 4439 9502 4428 9507 4427 9511
      4420 9511 4419 9540 4420 9560
TIME...MOT...LOC 2236Z 289DEG 24KT 4434 9554

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TDH

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.